Major recall of common painkiller due to overdose concerns

Wednesday, 16th June 2021, 6:41 pm
Major recall of common painkiller due to overdose concerns
Major recall of common painkiller due to overdose concerns

There are more than 4000 packs of a common painkiller in circulation which are being recalled, as experts fear they could cause overdoses.

Anyone who uses the painkiller co-codamol is being urged to check the batch number on their pack to make sure they aren’t part of the recalled batch.

How do I know if I have one of the impacted batch?

There are 4,464 packets of Zentiva Co-cocodamol 30/500 Effervescent Tabelts in circulation which are subject to the recall due to the increased risk of overdose.

In order to check if your medication is from this batch, you can look at the bottom of five numbers on the barcode label, marked “BN 1K10121

  • The full details of the impacted pack areCo-codamol 30/500 Effervescent TabletsZentiva PharmaPL 17780/0046BN 1K10121Expiry date: December 2023100 tabletsFirst distributed 05 March 2021

If you do have one of the affected packs, do not use any of the pills.

Co-codamol is a prescription painkiller which is commonly used as a stronger alternative to paracetamol, to treat various forms of pain, including toothaches and backache.

It can be prescribed to anyone over the age of 12.

According to guidance from the UK’s medicines agency, the MHRA’s website, some pills in the batch are thought to contain more of the active ingredients than they should, meaning they poses a risk of overdoses.

There is also a possibility that some of the pills contain less, so would not be effective, but the MHRA is calling for a full recall.

The risk is particularly acute among elderly patients and patients with severe renal and hepatic impairment.

People who take a combination of paracetamol and codeine chronically whose dosage is close to the maximum daily dose are also particularly at risk.

According to guidance on the MHRA website, here’s what you should do if you are in possession of the impacted batch:

“You should return your pack urgently to the pharmacist, doctor, or healthcare professional who dispensed it to you. They will be able to provide you with a replacement.

“If you are in any doubt, please contact your pharmacist, doctor or healthcare professional for advice as to whether you are in possession of an affected batch.

“For more information or medical information queries please contact 0800 0902408 or email [email protected]